Cause of eye twitch requires investigation
DEAR DR. GOTT: I am a 58-year-old male. Over the last year, I have developed a twitch or spasm around my left eye. I take hydrochlorothiazide and Accupril for my high blood pressure. Can you tell me what is going on?
DEAR READER: Hydrochlorothiazide (HCTZ) is a diuretic (water pill) that treats hypertension and helps prevent the body from absorbing too much salt, which can lead to fluid retention. It is prescribed for people with kidney disorders, congestive heart failure, high blood pressure and other conditions.
Side effects can include loss of appetite, lightheadedness, diarrhea, dizziness, temporary blurred vision, low potassium and loss of appetite. Severe allergic reactions can produce hives, difficulty breathing, low urine output, muscle pain or cramps and more.
Accupril is an angiotensin-converting enzyme (ACE inhibitor), also used to treat hypertension and heart failure. As with many drugs, it can be prescribed for other, seemingly unrelated conditions as well.
Side effects can include cough, lightheadedness, nausea, fatigue and headache. Severe allergic reactions are similar to those of HCTZ. To the best of my knowledge, eye twitching is not a side effect of either medication, but you should seek the advice of your prescribing physician for the final word on the subject.
Most twitching is benign and not an indication of a serious medical problem. It can likely be handled without medical intervention; however, more serious and uncommon symptoms should be brought to a physician’s attention for evaluation. Technically known as blepharospasm, involuntary eye twitching is related to the nervous system. Benign twitches may be related to stress, fatigue, eyestrain, caffeine intake, allergies, a nutritional imbalance, dry eyes and alcohol use.
A year is simply too long for you to suffer from this annoying condition. Unless there has been increased stress at work or at home, you are consuming more caffeine than you should or you have a viable explanation, I urge you to see your primary-care physician, ophthalmologist or neurologist. You might be helped by allergy medication, Botox injections or drug therapy. Perhaps your drug combination is too strong and something as simple as a dose reduction might alleviate the problem.